Hail, Prowers
- When
- August 12, 5:52 PM MST to 5:57 PM MST
- Where
- Prowers County, 5.14 mi NE of Lamar
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.130, -102.550
A severe storm produced hail up to the size of half dollars across northern Prowers County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of half dollars across northern Prowers County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:58 PM MST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT MON AUG 12 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 231 PM MDT MON AUG 12 2013 ...FLOODING THREAT THROUGH THIS EVENING... MAIN CONCERN THROUGH TOMORROW IS THE CONTINUED FLOODING THREAT...PARTICULARLY FOR THE WALDO CANYON SCAR AND OTHER AREA BURN SCARS. DEWPOINTS CONTINUE TO HOLD IN THE 50S OVER MUCH OF THE ERN PLAINS...WITH SOME LOWER 60S NR THE KS BORDER. SCATTERED TO NMRS SHOWERS AND STORMS HAVE ALREADY DEVELOPED OVR THE MTS AND ARE SPREADING EWD THIS AFTERNOON. SO FAR...RAIN RATES HAVE GENERALLY BEEN LIGHT TO MDT...BUT THEY SHOULD INCREASE TOWARDS THIS EVENING. HIGH RES MODELS CONTINUE TO SHOW POTENTIAL FOR A CLUSTER OF STORMS TO DEVELOP OVR THE NRN I-25 CORRIDOR AFTER 00Z. THIS IS LIKELY ASSOCIATED WITH A COUPLE WEAK DISTURBANCES MOVING THROUGH ERN UT AT THIS TIME. THESE STORMS WOULD MOVE SLOWLY TO THE SE THIS EVENING...AND ON TO KS BY LATE TONIGHT. SO THREAT OF HEAVY RAIN WILL PERSIST THROUGH AT LEAST 06Z IF NOT LONGER. WILL MAINTAIN THE FLOOD WATCH FOR TELLER AND EL PASO THROUGH 3 AM. LINGERING CONVECTION SHOULD TURN MORE SHOWERY AND ISOLD IN NATURE AS WE HEAD TOWARDS 12Z TUESDAY. WITH LINGERING CLOUDS AND PRECIP EARLY...EXPECT TUE MORNING TO BE A BIT TOO STABLE IN THE LOWER LEVELS TO SUPPORT VIGOROUS CONVECTION. BUT THERE SHOULD BE ENOUGH RECOVERY BY AFTERNOON TO ALLOW MORE STORMS TO DEVELOP ALONG THE ERN MTS IN SHALLOW UPSLOPE CONDITIONS TOMORROW. WILL HOLD OFF ON ANY FLOOD WATCHES FOR TOMORROW...SINCE THERE IS STILL SOME UNCERTAINTY ON HOW STRONG AND WIDESPREAD STORMS WILL BE...AND MUCH WILL DEPEND ON HOW TONIGHT UNFOLDS. ONE THING THAT LOOKS PRETTY SOLID IS CONTINUED BELOW AVERAGE TEMPS TOMORROW...GENERALLY UPPER 70S TO LOWER 80S FOR THE PLAINS AND VALLEYS...AND 60S MTS. ROSE .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 231 PM MDT MON AUG 12 2013 ONE MORE FAIRLY WET DAY OVER THE EASTERN MOUNTAINS AND PLAINS WEDNESDAY AS LOW LEVEL MOISTURE LINGERS AND STRONG UPPER WAVE CLIPS NORTHEAST COLORADO IN THE AFTERNOON. AS USUAL...MESOSCALE DETAILS WILL DETERMINE WHERE HEAVIEST RAIN WILL FALL...THOUGH OVERALL ATMOSPHERE APPEARS PRIMED FOR SLOW MOVING HEAVY RAIN PRODUCING CELLS ONCE AGAIN. UPPER RIDGE THEN BUILDS ACROSS THE REGION FROM THU INTO THE WEEKEND...WHICH WILL LIMIT CONVECTIVE COVERAGE AND INTENSITY...WITH MOST STORMS TIED TO THE HIGHER TERRAIN. RENEWED PUSH OF MONSOON MOISTURE AND STRONG UPPER WAVE THEN DROPS SOUTH INTO THE AREA SUN/MON...LEADING TO SIGNIFICANT UPTURN IN CONVECTION ALL AREAS BOTH DAYS. MAX TEMPS WILL GRADUALLY CREEP UPWARD FROM THU ONWARD...THOUGH READINGS WON'T GET MUCH ABOVE SEASONAL NORMALS BEFORE SLIGHT COOLING TREND BEGINS EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 231 PM MDT MON AUG 12 2013 EXPECT AN INCREASED THREAT OF TSRA THIS EVENING AFTER 00Z AND LASTING AT LEAST THROUGH 06Z TONIGHT AT KCOS AND KPUB. STRONGEST STORMS COULD PRODUCE SOME SMALL HAIL IN ADDITION TO WIND GUSTS TO 40 KTS AND LOCALLY HEAVY RAINFALL...WHICH COULD REDUCE VIS TO IFR FOR A BRIEF PERIOD. LINGERING SHOWERS ARE POSSIBLE THROUGH TUESDAY MORNING BEFORE ANOTHER ROUND OF STORMS IS EXPECTED LATE TUE AFTERNOON. STORMS NR KALS SHOULD BE LESS NMRS AND NOT AS STRONG. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ081-084-085. && SHORT TERM...ROSE LONG TERM...PETERSEN AVIATION...ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1226 PM MDT MON AUG 12 2013 COZ058>089-093>099-131830- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1226 PM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH 3 AM TONIGHT FOR TELLER AND EL PASO COUNTIES. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON...AND SOME OF THIS ACTIVITY COULD LINGER OVER THE AREA THROUGH TONIGHT. THE HEAVIEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING OVER THE AREA BURN SCARS...BLACK FOREST AND WALDO CANYON...ALONG WITH OTHER SPOTS PRONE TO FLOODING. ALSO...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE ANTICIPATED OVER THE MAJORITY OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WILL BE POSSIBLE...CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY WINDS AND EVEN SOME SMALL HAIL. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...ESPECIALLY IF THEY IMPACT AREA BURN SCARS. A KEEN LEVEL OF WEATHER AWARENESS WILL BE REQUIRED ACROSS SOUTHERN COLORADO ONCE AGAIN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL INCREASE ON TUESDAY AND WEDNESDAY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS AS A COLD FRONT MOVES THROUGH THE REGION...BRINGING INCREASING LOW LEVEL MOISTURE AND UPSLOPE FLOW. THE BURN SCARS ALONG THE EASTERN SLOPES INCLUDING THE WALDO...BLACK FOREST...ROYAL GORGE AND EAST PEAK WILL BE THE MOST SUSCEPTIBLE BOTH OF THESE DAYS...HOWEVER LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT ACROSS THE SOUTHEAST PLAINS WHERE RECENT RAINFALL HAS ALREADY SATURATED THE SOIL. FLASH FLOOD WATCHES MAY BECOME NECESSARY FOR PORTIONS OF THE AREA BOTH DAYS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING SOME HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO AROUND 50 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. MEANWHILE...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY ACROSS THE WESTERN MOUNTAINS AND INTERIOR VALLEYS. WHILE THE THREAT FOR HEAVY RAINFALL IS LOWER FOR THESE AREAS...THERE WILL STILL BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING ON THE WEST FORK COMPLEX SHOULD A STRONGER THUNDERSTORM MOVE OVER THE REGION. DRIER CONDITIONS WILL MOVE IN FOR LATE IN THE WEEK TRENDING THUNDERSTORM CHANCES DOWNWARD AND DECREASING THE THREAT FOR FLASH FLOODING ON THE BURN SCARS. ANOTHER DISTURBANCE WILL MOVE ACROSS THE REGION SUNDAY INTO MONDAY WHICH WILL INCREASE AFTERNOON AND EVENING THUNDERSTORM COVERAGE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT. 44/44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN 3 ENE COLORADO SPRINGS 38.85N 104.78W
08/12/2013 M1.00 INCH EL PASO CO TRAINED SPOTTER
30 MINUTE DURATION.
0430 PM HEAVY RAIN 1 NE COLORADO SPRINGS 38.84N 104.82W
08/12/2013 M1.10 INCH EL PASO CO TRAINED SPOTTER
60 MINUTE DURATION.
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
513 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 4 WSW CALHAN 39.02N 104.38W
08/12/2013 M0.52 INCH EL PASO CO TRAINED SPOTTER
20 MINUTE DURATION.
&&
RMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 638 PM MDT MON AUG 12 2013 COZ098-130115- LAMAR VICINITY/PROWERS COUNTY- 638 PM MDT MON AUG 12 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...LAMAR. AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL PROWERS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 639 PM MDT MON AUG 12 2013 COZ098-130115- LAMAR VICINITY/PROWERS COUNTY- 639 PM MDT MON AUG 12 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO... AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTH OF GRANADA...OR 20 MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL PROWERS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 5 ESE COLORADO SPRINGS 38.81N 104.74W
08/12/2013 M1.53 INCH EL PASO CO TRAINED SPOTTER
0440 PM HEAVY RAIN 5 ESE COLORADO SPRINGS 38.81N 104.74W
08/12/2013 M1.53 INCH EL PASO CO TRAINED SPOTTER
TIME OF EVENT APPROXIMATE. RAINFALL OCCURRED WHILE
SPOTTER AT WORK.
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 5 NE LAMAR 38.13N 102.55W
08/12/2013 M1.25 INCH PROWERS CO PUBLIC
&&
SHODANISThe Pueblo radar (KPUX), 147 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471739.